Iowa, 2011

Excessive Heat in Iowa, July 17 to 20, 2011

July 17 to 20, 2011 · NWS ARX · 8 events in 8 counties and zones

Warm and humid air invaded northeast Iowa on July 17th and remained in place for the next three days. During this stretch, afternoon heat indices routinely topped out between 110 and 120.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
$272,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Warm and humid air invaded northeast Iowa on July 17th and remained in place for the next three days. During this stretch, afternoon heat indices routinely topped out between 110 and 120. Little relief occurred at night, as overnight lows remained in the 70s. The heat caused four people to visit the emergency room in Allamakee County and a farmer lost several head of cattle in Mitchell County. Most of the counties across northeast Iowa also opened cooling centers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 17, 2:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 17, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT SUN JUL 17 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

MAIN FORECAST CONCERN CONTINUES TO BE ON HEAT WAVE WITH
CORRESPONDING TEMPERATURES AND DEW POINTS. CONCERN AND QUITE A BIT
OF UNCERTAINTY WITH CONVECTIVE POTENTIAL/TIMING OVER THE NEXT SEVERAL
DAYS.

DATA ANALYSIS AT 18Z SHOWS HEAT INDEX VALUES IN THE 100 TO 110
DEGREE RANGE ACROSS MUCH OF THE FORECAST AREA. MEANWHILE...WATER
VAPOR IMAGERY SHOWS SHORTWAVE ROTATING OUT OF NEBRASKA/SOUTH DAKOTA
WHICH HAS KICKED OFF CONVECTION OVER WESTERN MINNESOTA. SURFACE
BASED CAPES IN THE 4000 TO 5000 J/KG RANGE...BUT DEEP SHEAR ONLY 20
TO 30 KNOTS ACROSS THE AREA. RADAR ALSO SHOWING ANOTHER COMPLEX
OVER NORTH DAKOTA. BOTH OF THESE WILL HAVE AN IMPACT ON THE FORECAST
AREA THROUGH TONIGHT.

17.12Z MODELS REALLY STRUGGLING ON CONVECTION TODAY...EVEN THE
VARIOUS MESO-MODELS AS EACH ONE SHOWING A SLIGHTLY DIFFERENT
SOLUTION FOR THE OVERNIGHT HOURS. THUS CONFIDENCE NOT HIGH IN
TIMING OR PLACEMENT OF CONVECTION FROM LATE THIS AFTERNOON THROUGH
TONIGHT.

IN THE NEAR TERM...ITS LOOKING MORE LIKE 2 ROUNDS OF CONVECTION
WILL BE POSSIBLE TONIGHT. THE FIRST WITH THE AREA OVER WESTERN
MINNESOTA THAT HAS FORMED ALONG THE EDGE OF THE CAP. CORFIDI
VECTORS WOULD TAKE THIS EAST ACROSS MINNESOTA AND THEN FINALLY
SOUTHEAST ACROSS MAINLY THE EASTERN SECTIONS OF THE FORECAST AREA.
THE SECOND WAVE WOULD COME LATER TONIGHT WITH COMPLEX MOVING
SOUTHEAST OUT OF NORTH DAKOTA. THIS IS EXPECTED TO INTENSIFY
WITH UPSCALE GROWTH THROUGH LATE AFTERNOON...WHEN COLD POOL
DEVELOPMENT AND FORWARD PROPAGATION ALONG THE SURFACE BOUNDARY COULD
LEAD TO BOW ECHO FORMATION. IF THIS SCENARIO DOES INDEED
DEVELOP...CORFIDI VECTORS AGAIN TAKE IT SOUTHEAST INTO THE AREA
LATER TONIGHT. WOULD EXPECT SOME WEAKENING...BUT STILL POSE A WIND
THREAT TO THE AREA. POTENTIAL EXISTS FOR SOME LOCALLY HEAVY RAIN AS
WELL WITH BOTH OF THESE SYSTEMS AND THIS ADDRESSED MORE FULLY IN THE
HYDROLOGY SECTION BELOW. HIGHEST PROBABILITIES LOOK TO BE ACROSS THE
NORTHEAST SECTIONS OF THE FORECAST AREA AND THUS HAVE GONE WITH THE
HIGHEST PROBABILITIES THERE.

UNCERTAINTY THEN CONTINUES MONDAY INTO TUESDAY WITH REGARDS TO
CONVECTIVE POTENTIAL. MID LEVEL HIGH REMAINS IN PLACE ACROSS KANSAS
AND NEBRASKA WITH RIDGING EXTENDING INTO THE FORECAST AREA. BUT
LIKE TODAY AREA REMAINS ON THE PERIPHERY OF THE RIDGE WITH A VERY
UNSTABLE AIRMASS AND ON THE EDGE OF THE CAP. GFS AND NAM BOTH SHOW
CONVECTION OVER THE AREA BOTH DAYS. HOWEVER...FEEL THE HIGHEST
PROBABILITIES WILL BE ACROSS THE EAST AND NORTH WHERE CAP IS WEAKEST
AND THIS IS WHERE THE HIGHER PROBABILITIES PLACED. PREVIOUS FORECAST
HAD THIS COVERED...SO NO REAL CHANGES IN THESE PERIODS. OBVIOUSLY...
ANY AFTERNOON CONVECTION WILL HAVE AN IMPACT ON TEMPERATURES AND
THUS MEETING WARNING CRITERIA. HOWEVER...IT DOESN/T TAKE MUCH SUN TO
HEAT THINGS UP AND WITH THE RIDGE REMAINING IN PLACE AND 850MB
TEMPERATURES WELL INTO THE 20S CELSIUS WILL STILL SEE AFTERNOON HEAT
INDICES IN THE 105 TO 115 RANGE AND THUS HEAT WARNING WILL CONTINUE.

THERE ARE SOME INDICATIONS IN THE MODELS THAT THE CAP WILL OVERTAKE
THE AREA WEDNESDAY AS THE WARM FRONT LIFTS TO THE NORTH OF THE
AREA. THUS HAVE GONE WITH A DRY FORECAST AND IF THIS PANS OUT COULD
BE ONE OF THE WARMEST DAYS IN THIS EXTENDED HEAT WAVE.

.LONG TERM...THURSDAY THROUGH SUNDAY

MID LEVEL RIDGE FLATTENS ON THURSDAY AS HIGH SLIDES INTO THE
SOUTHEAST CONUS. BAND OF WESTERLIES THEN SAG SOUTHWARD OVER THE
AREA THROUGH THE WEEKEND. THIS WILL ALLOW MORE SHORTWAVE ENERGY TO
TRACK ACROSS THE AREA. VERY DIFFICULT THIS FAR OUT TO HAVE ANY
CONFIDENCE N ANY ONE SOLUTION...BUT MODEL CONSENSUS DOES SHOW MID
RANGE PROBABILITIES THROUGH THE PERIOD AND THIS CERTAINLY SEEMS
REASONABLE WITH THE BREAK DOWN OF THE RIDGE. TEMPERATURES LOOK TO
REMAIN ABOVE 90 AT LEAST THROUGH FRIDAY AND THEN COOL DOWN A BIT
INTO THE UPPER 80S BY THE WEEKEND...BUT HUMIDITY LEVELS LOOK TO
REMAIN RATHER HIGH.

&&

.AVIATION...THROUGH 18Z MONDAY

A VERY MOIST AND UNSTABLE AIRMASS WILL BE IN PLACE ACROSS THE AREA
TONIGHT WITH AN UPPER RIDGE IN PLACE ACROSS THE UPPER MISSISSIPPI
RIVER VALLEY. UPPER LEVEL DISTURBANCES MOVING THROUGH THE RIDGE ARE
EXPECTED TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. THE FIRST ROUND OF
SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON INTO THIS EVENING.
THE SECOND ROUND IS EXPECTED TO MOVE THROUGH THE REGION LATE THIS
EVENING INTO THE OVERNIGHT HOURS. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS IN EXCESS OF 40KTS AS THEY MOVE
THROUGH. THERE IS UNCERTAINTY ON THE EXACT TIMING AND COVERAGE OF
THE THUNDERSTORMS SO CHOSE TO ADD VICINITY THUNDERSTORMS TO THE
TAF LATE THIS AFTERNOON INTO EARLY THIS EVENING...THEN A CB MENTION
FOR MUCH OF THE OVERNIGHT HOURS. THE GREATEST THREAT FOR STRONG
WINDS AND HEAVY RAIN WILL BE LATE TONIGHT AS A THUNDERSTORM COMPLEX
MOVES INTO THE AREA FROM CENTRAL MINNESOTA. MVFR/IFR CONDITIONS WILL
BE POSSIBLE TONIGHT IN AND AROUND THUNDERSTORMS...IN ADDITION TO
STRONG AND GUSTY WINDS. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO MOVE EAST OF THE AREA MONDAY MORNING WITH VFR CONDITIONS
EXPECTED.

&&

.HYDROLOGY..THROUGH TONIGHT

RECENT HEAVY RAINS HAVE LEFT SATURATED SOILS IN PLACE ACROSS ALL BUT
FAR SOUTHWEST WISCONSIN. SMALLER STREAMS AND RIVERS ALSO RUNNING
QUITE HIGH. WITH SEVERAL ROUNDS OF CONVECTION POSSIBLE TONIGHT...EACH
HAVING THE POTENTIAL TO DROP HEAVY RAINS...FLASH FLOODING WILL BE
POSSIBLE AND THUS HAVE ISSUED A FLASH FLOOD WATCH THROUGH 6 AM MONDAY
MORNING FOR THE NORTHWEST PORTIONS OF THE AREA WHERE THE HIGHEST
PROBABILITIES FOR HEAVY RAIN EXIST. WARM CLOUD DEPTHS ARE RUNNING
4500 FEET AND WITH PRECIPITABLE WATER VALUES OVER 2 INCHES (OR 160
PERCENT OF NORMAL) AND THUS STORMS WILL BE PROFICIENT RAIN MAKERS.
EVEN WITH THE PROGRESSIVE NATURE OF THE CONVECTION...LOW FLASH FLOOD
GUIDANCE VALUES WARRANT THE WATCH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR WIZ017-WIZ029-
     WIZ032-WIZ033-WIZ034.

MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

     FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MNZ079-MNZ086-
     MNZ087-MNZ088-MNZ094-MNZ095.

IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...RABERDING
AVIATION..........WETENKAMP
Hazardous weather outlook, Jul 17, 3:47 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
447 AM CDT SUN JUL 17 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
447 AM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THE PROLONGED AND DANGEROUS HEAT WAVE TO BEGIN THIS
AFTERNOON AS HEAT INDICES CLIMB TO 100 TO 115. AN EXCESSIVE HEAT
WARNING REMAINS IN EFFECT THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON MAINLY ALONG
AND NORTH OF INTERSTATE 90...AND THEN ACROSS THE ENTIRE AREA
TONIGHT. IF THE STORMS DEVELOP...THEY WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND BRIEF VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S. THERE ARE
SOME INDICATIONS THE HEAT COULD LAST INTO NEXT WEEKEND AS WELL.

IN ADDITION TO THE HEAT...THUNDERSTORMS ARE POSSIBLE MONDAY
THROUGH TUESDAY NIGHT AROUND AND EAST OF THE MISSISSIPPI RIVER. SOME
OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.

A SLIGHT CHANCES OF THUNDERSTORMS EXISTS THURSDAY NIGHT INTO SATURDAY
ACROSS THE ENTIRE AREA. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY
OF THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES FROM THIS AFTERNOON THROUGH
TUESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Mitchell

When
July 17, 2:00 PM CST to July 20, 8:30 PM CST
Where
Mitchell forecast zone
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees. One farmer lost 27 head of cattle from the heat.

Excessive Heat, Winneshiek

When
July 17, 2:00 PM CST to July 20, 6:00 PM CST
Where
Winneshiek forecast zone
Property damage
$35,000
Reported by
AWOS
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees. The highest recored heat index at Decorah was 114 on the 19th.

Excessive Heat, Clayton

When
July 17, 2:00 PM CST to July 20, 5:00 PM CST
Where
Clayton forecast zone
Property damage
$25,000
Reported by
Unknown
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees. The highest heat index at Dubuque, IA was on the 19th with 114.

Excessive Heat, Fayette

When
July 17, 2:30 PM CST to July 20, 6:00 PM CST
Where
Fayette forecast zone
Property damage
$27,000
Reported by
Unknown
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees.

Excessive Heat, Allamakee

When
July 17, 2:30 PM CST to July 20, 5:00 PM CST
Where
Allamakee forecast zone
Injuries
4 direct, 0 indirect
Property damage
$22,000
Reported by
Emergency Manager
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Four people had to visit the emergency room because of illness caused by the excessive heat. For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees.

Excessive Heat, Howard

When
July 17, 3:00 PM CST to July 20, 8:00 PM CST
Where
Howard forecast zone
Property damage
$15,000
Reported by
Unknown
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees.

Excessive Heat, Chickasaw

When
July 17, 3:00 PM CST to July 20, 8:00 PM CST
Where
Chickasaw forecast zone
Property damage
$33,000
Reported by
Unknown
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

For an extended period between the 17th and 20th, afternoon heat indices routinely topped out between 110 and 115 with overnight low temperatures remaining above 75 degrees.

Excessive Heat, Floyd

When
July 17, 4:30 PM CST to July 20, 10:00 PM CST
Where
Floyd forecast zone
Property damage
$45,000
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

For an extended period between the 17th and 20th, afternoon heat indices were routinely between 110 and 115 with overnight low temperatures remaining at or above 75 degrees. The highest heat index recorded at Charles City was 117 on both the 18th and 19th.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326664, 326674, 326675, 326672, 326678, 326663, 326671, 326670.